MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and the shipping inspection record of the involved product code/lot# combination was conducted with no findings.(b)(4).
 
Event or Problem Description
The user facility reported that the radifocus wire broke in procedure.The patient's condition was good.There was no injury to the patient.The procedure was completed.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actual sample was received for evaluation.Visual inspection revealed that it had been broken and separated in two pieces.The distal portion was approximately 456 mm in length and the proximal portion was approximately 1044 mm in length.As the specified length of this product type is approximately 1500 mm, it was likely that there was no portion missing.A kink was found in the distal portion at approximately 30 mm from the distal end.Magnifying inspection of the kinked section in the distal portion found no crack in the outer layer or other external anomalies.Electron microscopic inspection of the kinked section found that a part of the outer layer had been pushed inward and creases had occurred.No scratch was observed on the outer layer.X-ray fluoroscopic inspection of the kinked section confirmed that the core wire had not broken.Magnifying inspection of the broken end of both portions found that the core wire was exposed, and a rip had occurred in the outer layer near the broken end of the proximal portion.Electron microscopic inspections of the broken end of both portions found that creases had occurred on the outer layer of both broken ends.A flaw in the circumferential direction was found near the broken end of the distal portion.The rip in the outer layer of the proximal portion occurred from outside to inside.Smooth part and torn part were observed on both fracture surfaces.Electron microscopic inspection of the core wire removed from the urethane coat revealed that both ends were curved and tapered, and each broken surface was rough.The outer diameter of the actual sample was confirmed to meet the factory's control criteria.No anomaly in the outer diameter was observed.Mechanism of breakage of guidewires: it is known that the guide wire may get broken off when it has been subjected to one of the following loads.In addition, as for the core wire, the state of the broken ends presents some regularity depending on the mechanism of the breakage.Pulling load to a test sample kept in a loop shape.The broken ends of core wire have been curved and tapered.This state is similar to that observed in the actual sample.One-way pulling load.The broken ends have been tapered but not curved.From this, it is presumed that the actual sample was not broken by this mechanism.Repetitive bending load at a 90-degree angle.The broken ends are not tapered or curved, but dimple pattern is observed on the broken surface.From this, it is presumed that the actual sample was not broken by this mechanism.Continuous one-way torque load to a test sample kept in a curve.The broken ends are not tapered or curved, but radial pattern is observed on the broken surface.From this, it is presumed that the actual sample was not broken by this mechanism.Ifu states: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It was thought that the actual sample might have become looped for some reason during use, and that a tensile load might have applied to the actual sample in that looped state, leading to the break at approximately 456 mm from the distal tip.However, from the condition of the actual sample and the description of the complaint, it was not possible to identify the reason why the actual sample became looped or the causal link with the kink of about 30 mm from the distal end from the condition of the present product and the contents pointed out.The exact cause of the reported event cannot be definitively determined based on the available information.
 
Event or Problem Description
Additional information was received on 20aug2021.The type of procedure being performed was a non-vascular.The wire broke inside the patient and was retrieved.Another glidewire was used to complete the procedure.The patient's condition was stable; there was no blood loss.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information in section b5.

Brand Name
RADIFOCUS GUIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key12281831
Report Number9681834-2021-00139
Device Sequence Number19749887
Product Code DQX
UDI-Device Identifier04987350773159
UDI-Public04987350773159
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model NumberN/A
Device Catalogue NumberGR3506
Device Lot Number210219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Initial Date Received by Manufacturer 07/22/2021
Supplement Date Received by Manufacturer08/20/2021
08/30/2021
Initial Report FDA Received Date08/05/2021
Supplement Report FDA Received Date08/31/2021
09/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1